Alert archive / Louisiana / Special Weather Statements in 2018

Special Weather Statement, NWS Lake Charles, LA

August 10, 2018Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 10, 2018, 12:21 PM CDT for Saint Landry Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 12:21 PM CDT (17:21 UTC)
Expired
Aug 10, 2018, 1:00 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA

County Saint Landry Parish, LA

The radar

The Lake Charles radar (KLCH), 111 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2890 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS84 KLCH 101721
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
1221 PM CDT FRI AUG 10 2018
 
LAZ032-033-043>045-101800-
Acadia LA-Lafayette LA-St. Landry LA-Evangeline LA-
Upper St. Martin LA-
1221 PM CDT FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Swords, or 8 miles east of Eunice, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lafayette, Opelousas, Breaux Bridge, Carencro, Ville Platte, Church
Point, Mamou, Leonville, Arnaudville, Sunset, Port Barre, Washington,
Grand Coteau, Cankton, Chataignier, Prairie Ronde, Mire, Savoy,
Lawtell and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3027 9223 3063 9243 3075 9196 3034 9177
TIME...MOT...LOC 1721Z 256DEG 22KT 3053 9229 

$$

Warthen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 11:00 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 11:00 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1100 AM CDT Fri Aug 10 2018

.DISCUSSION...
12z sounding analyses showed the forecast area in a bullseye of
higher moisture with PWATs approaching 2.2 inches and sfc-h5 mean
RH values around 80 percent. KLCH 12z raob also showed good
CAPE/instability numbers with easily attainable convective
temps. Water vapor imagery continues to show the region under a
weakness aloft while a shortwave swings by to our ne. All in all,
combined with widely scattered to scattered convection already
ongoing this morning, see no reason to touch this afternoon's
elevated POPs. Elsewhere, inherited grids/zones look in good shape
so no update is planned at this time.

25

&&

.PREV DISCUSSION... /issued 707 AM CDT Fri Aug 10 2018/

AVIATION...Radar currently depicting widely scattered showers
and a few thunderstorms over the near coastal waters and immediate
coast. Temperatures warming inland will yield increasing
convection through the day within a very moist and increasingly
unstable atmosphere. Carrying TEMPO groups for TSRA at terminals
beginning late morning over the southern part of the forecast area
including LFT, ARA, LCH and BPT, and this afternoon at AEX. Do
expect VFR to continue to prevail except possibly during any
shower or thunderstorm activity. Gradient winds will remain light
but some gusty and variable winds could accompany stronger storms.

PREV DISCUSSION... /issued 437 AM CDT Fri Aug 10 2018/

DISCUSSION...
Fairly typical weather pattern across the US this morning with
some storms in New Mexico and west Texas. Temperatures in the
upper 50s across the northern plain states. Temperatures elsewhere
are in the 60s and 70s. For our region... mid 70s in cntrl La
with upper 70s to near 80 generally south of the I-10 corridor.
NWS Radar is indicating showers are becoming established in the
coastal waters again this morning. These storms are lifting to
the north and northeast.

High pressure over the central gulf will continue the southerly
flow into the northwest gulf region with winds in the coastal
waters less than 15 knots and seas two to three offshore and two
feet or less nearshore. A weakness still continues aloft and this
will enhance the potential for showers and thunderstorms again
today. The stronger storms will produce periods of heavy rains and
gusty winds along with lightning. Activity is expected to peak
during the afternoon hours and will taper off through sunset with
the loss of daytime heating. With all the clouds and rains during
the afternoon... temperatures to top out around 90 degrees. This
over all pattern will continue into Saturday.

By Sunday the high pressure in the gulf will begin to build
westward pushing the potential for storms into central and west
Texas. Aloft... high pressure also becomes established over
Mississippi and Louisiana. High pressure at sfc will strengthen
through the later portions of next week. This will see precip
chances tapering back towards the 30 year climo range. The
persistent weather will continue. But looking again at the 30 year
climo records we have several more days before records indicate a
gradual fall in temps becomes established... for us this is not
much of a change... but it is a change.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  90  71  90  70 /  60  30  60  20
LCH  90  76  90  75 /  70  30  60  20
LFT  90  75  91  74 /  70  30  60  20
BPT  90  76  91  76 /  60  30  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 10, 3:48 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
348 AM CDT Fri Aug 10 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
348 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Today will be a more active day for showers and thunderstorms with
the best potential during the afternoon hours. Storms today will
produce cloud to ground lightning... gusty winds... along with
torrential rainfall in stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Storms on Saturday with a gradual tapering off in area coverage
on Sunday into Monday with rain chances dropping back to normal
climate range about 30 to 40 percent during the afternoon hours.
Otherwise... a static weather pattern.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-110900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
348 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
High pressure over the central gulf will continue the southerly
fetch into southeast Texas and southern Louisiana. Isolated to
scattered showers and thunderstorms today. Winds generally 10
knots or less with seas two feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High pressure is expected to remain in control of the northern
gulf through the forecast cycle. This will mean seas two to three
feet and winds less than 15 knots. Isolated to scattered showers
and thunderstorms with activity tapering off during the first
portion of next week.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 10, 7:28 AM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
728 AM CDT Fri Aug 10 2018

LAZ027>032-041-042-073-074-TXZ180-201-215-216-259>262-110000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Calcasieu-
Jefferson Davis-West Cameron-East Cameron-Tyler-Hardin-Jefferson-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
728 AM CDT Fri Aug 10 2018

...TROPICAL FUNNEL CLOUDS POSSIBLE...

A very moist and unstable tropical airmass is in place across
the area. Meanwhile...the vertical wind profile over the area
is light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

50
Special weather statement, Aug 10, 11:00 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1100 AM CDT FRI AUG 10 2018

LAZ052-074-101630-
Vermilion LA-East Cameron LA-
1100 AM CDT FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Klondike, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 9268 2991 9269 2998 9238 2973 9232
TIME...MOT...LOC 1559Z 264DEG 15KT 2983 9259

Warthen
Special weather statement, Aug 10, 11:36 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1136 AM CDT FRI AUG 10 2018

LAZ031>033-042-043-101715-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
1136 AM CDT FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pine Island, or 8 miles south of Elton, moving
northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Eunice, Basile, Iota, Elton, Mowata, Duralde and Hathaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9265 3049 9277 3063 9245 3036 9230
TIME...MOT...LOC 1636Z 246DEG 16KT 3037 9265

Warthen
Special weather statement, Aug 10, 12:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1215 PM CDT FRI AUG 10 2018

LAZ030-031-041-042-101745-
Calcasieu LA-Jefferson Davis LA-Allen LA-Beauregard LA-
1215 PM CDT FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moss Bluff, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Westlake, Iowa, Moss Bluff, Buller, Topsy, Lebleu
Settlement and Gillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3023 9331 3042 9334 3052 9302 3025 9299
TIME...MOT...LOC 1714Z 252DEG 17KT 3032 9324

Warthen
Special weather statement, Aug 10, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1221 PM CDT FRI AUG 10 2018

LAZ032-033-043>045-101800-
Acadia LA-Lafayette LA-St. Landry LA-Evangeline LA-
Upper St. Martin LA-
1221 PM CDT FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Swords, or 8 miles east of Eunice, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lafayette, Opelousas, Breaux Bridge, Carencro, Ville Platte, Church
Point, Mamou, Leonville, Arnaudville, Sunset, Port Barre, Washington,
Grand Coteau, Cankton, Chataignier, Prairie Ronde, Mire, Savoy,
Lawtell and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3027 9223 3063 9243 3075 9196 3034 9177
TIME...MOT...LOC 1721Z 256DEG 22KT 3053 9229

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:00 AM CDTSpecial Weather StatementLCHVermilion30 min
Aug 10, 11:36 AM CDTSpecial Weather StatementLCHAcadia39 min
Aug 10, 12:15 PM CDTSpecial Weather StatementLCHCalcasieu30 min
Aug 10, 1:28 PM CDTSpecial Weather StatementLCHAvoyelles32 min
Aug 10, 1:43 PM CDTSpecial Weather StatementLCHCalcasieu32 min
Aug 10, 2:26 PM CDTSpecial Weather StatementLCHBeauregard34 min
Aug 10, 2:58 PM CDTSpecial Weather StatementLCHBeauregard47 min
Aug 10, 6:00 PM CDTAreal Flood AdvisoryLCHLafayette2 hr
Aug 10, 1:34 PM CDTSpecial Weather StatementLCHOrange26 min
Aug 10, 2:28 PM CDTSpecial Weather StatementLCHHardin47 min
Aug 10, 2:33 PM CDTSpecial Weather StatementLCHJasper42 min
Aug 10, 2:38 PM CDTSpecial Weather StatementLCHHardin37 min
Aug 10, 3:21 PM CDTSpecial Weather StatementLCHHardin24 min
Aug 10, 5:32 PM CDTSpecial Weather StatementLCHJefferson28 min

Nearby

Special Weather Statements in Louisiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.